Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 145, NWS Aberdeen, SD

September 8, 20134 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 8, 2013, 1:04 AM CDT for 4 counties in South Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2013, 1:04 AM CDT (06:04 UTC)
Expired
Sep 8, 2013, 2:00 AM CDT
In force
56 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 140 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 12:51 AM CDT, 13 minutes earlier.

Area forecast discussion, Sep 8, 12:51 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1251 AM CDT SUN SEP 8 2013

.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

THE SEVERE THUNDERSTORM WATCH WAS EXPIRED AT 05Z. OVERALL FORECAST
IS IN FAIR SHAPE AND DONT EXPECT TO MAKE ANY MAJOR CHANGES. SMALL
COMPLEX OF STORMS OVER NORTHWEST SOUTH DAKOTA HAS HELD TOGETHER ON
THE DEVELOPING NOCTURNAL LLJ. EAST OF THE MO RVR REMAINS A
TOUGHER CALL AND REALLY AM NOT SURE IF THE AGGRESSIVE HRRR MODEL
IS CORRECT. FOR NOW WILL STICK WITH SLIGHT CHC POPS EAST OF THE MO
RVR AS LLJ IS NOT EXPECTED TO MIGRATE MUCH IF ANY EAST TNT.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH TUESDAY AM

A FEW WEAK...ELEVATED SHOWERS PASSING THROUGH THE CWA THIS
PM...MAINLY ACROSS THE NORTHERN TIER ALL THANKS TO A SHORTWAVE
MOVING THROUGH NORTH DAKOTA. ATMOSPHERE OVER THE CWA IS MARGINALLY
UNSTABLE...SO WILL LEAVE IN LOW POPS...AGAIN FOR THE NORTHERN
TIER. FOCUS SHIFTS WEST...WITH ANOTHER WEAK WAVE LIFTING OUT OF
WYOMING. A 20-25KT LOW LEVEL JET WILL DEVELOP IN RESPONSE TO THIS
FEATURE...WITH THE FOCUS IN FAR NORTHWEST SOUTH DAKOTA/WESTERN
NORTH DAKOTA. WILL CONTINUE LOW POPS FOR FAR NORTHWEST COUNTIES IN
CASE ANYTHING ELEVATED MANAGES TO TRICKLE INTO THE CWA. A LEE
LOW/INVERTED TROF FORMS OVER CENTRAL SOUTH DAKOTA ON SUNDAY. VERY
WARM MID LEVEL AIR...WITH H7 TEMPERATURES UPWARDS OF +15C MOVES
INTO CENTRAL SOUTH DAKOTA...THOUGH TEMPERATURES ACROSS THE
NORTHERN AND WESTERN PERIPHERY OF THE CWA ARE COOLER. STEEP LAPSE
RATES AND WIND SHEAR ABOVE THE MIXED LAYER SUGGEST THE POTENTIAL
FOR SEVERE STORMS...THE MAIN QUESTION BEING HOW FAR NORTH AND WEST
DOES THE ELEVATED MIXED LAYER EFFECTIVELY CAP CONVECTION...AND
JUST HOW FAR UNDER THAT CAP WILL THE SURFACE BOUNDARY SET UP. AT
THIS POINT...THINKING IS THE CAP WILL HOLD...AND ANY CONVECTION
THAT FIRES WILL EITHER BE ELEVATED OR VERY SHORT LIVED. BETTER
CHANCES ARE EXPECTED AS THE SHORTWAVE GETS CLOSER TO THE CWA AND A
NEARLY 50KT LOW LEVEL JET SET UP OVER THE CWA. STORMS WOULD LIKELY
FORM ALONG THE NORTHERN PERIPHERY OF THE CWA WHERE JET CONVERGENCE
IS GREATEST...WITH AN EAST/NORTHEAST MOTION. THE SURFACE FRONT
WILL TAKE THROUGH MOST OF MONDAY TO EXIT THE CWA...WITH WEAK COLD
ADVECTION AND GOOD MIXING IN ITS WAKE...EXPECT TEMPERATURES TO
JUMP ABOVE NORMAL AGAIN FOR HIGHS MONDAY. ADVECTION IS NEUTRAL SO
TEMPERATURES TUESDAY ABOUT THE SAME AS MONDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY
MOST OF THE EXTENDED PERIOD LOOKS TO BE QUIET UNTIL THE FRIDAY AND
SATURDAY TIME FRAME. TUESDAY STARTS OFF WITH NORTHWEST FLOW ALOFT
AND DRY CONDITIONS AS THERE IS A LACK OF EMBEDDED WAVES IN THE
UPPER LEVELS. SFC HIGH PRESSURE THEN BEGINS BUILDING SOUTH INTO
THE AREA BY THURSDAY...BRINGING COOLER TEMPERATURES. AFTER HIGHS
IN THE 80S TUESDAY AND WEDNESDAY...HIGHS SHOULD SLIP BACK INTO THE
70S FOR THURSDAY. MODELS THEN SHOW SHORTWAVE ENERGY MOVING INTO
THE WESTERN DAKOTAS ON FRIDAY...WITH THE WAVE TRACKING ACROSS THE
REST OF THE DAKOTAS FRIDAY NIGHT INTO SATURDAY MORNING. A SFC COLD
FRONT SHOULD THEN MOVE EAST ACROSS THE AREA AT SOME POINT SATURDAY
INTO SATURDAY EVENING. ALL THIS LEADS TO CHANCES FOR SHOWERS AND
STORMS...INITIALLY ACROSS WESTERN AND CENTRAL SOUTH DAKOTA
FRIDAY...THEN FOR THE REMAINDER OF THE AREA FRIDAY NIGHT AND
SATURDAY.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A COMPLEX OF THUNDERSTORMS IS WORKING INTO THE KMBG TERMINAL.
EXPECT SUB-VFR VISBIES IN HEAVY RAIN AND STRONG WINDS.
ELSEWHERE...IF THIS CLUSTER OF STORMS CAN KEEP IT TOGETHER THROUGH
09Z...THE KABR TERMINAL WOULD BE NEXT TO POTENTIALLY RECEIVE SOME
SUB-VFR FLYING WEATHER CONDITIONS IN THUNDER.

AT THIS POINT...KPIR AND KATY MAY JUST GET BY WITHOUT A
THUNDERSTORM THIS MORNING...AT LEAST PRIOR TO 12Z. WIDESPREAD
MID/HIGH CLOUDS MAY PRECLUDE ANY MVFR GROUND FOG FROM GETTING
GOING ACROSS THE REGION. BUT...WILL LEAVE IT IN FOR NOW AND ADJUST
IN THE NEXT FEW HOURS.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATER SUNDAY EVENING
AND ON INTO THE OVERNIGHT HOURS. THE KMBG AND KABR TERMINALS STAND
THE LARGEST PROBABILITY OF RECEIVING SOME OF THIS POTENTIAL
CONVECTION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...CONNELLY
LONG TERM...TMT
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 7, 4:33 AM CDT, 20 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT SAT SEP 7 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
433 AM CDT SAT SEP 7 2013 /333 AM MDT SAT SEP 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS SUNDAY THROUGH
MONDAY. SOME THUNDERSTORMS SUNDAY EVENING COULD BECOME STRONG TO
SEVERE WITH HAIL BEING THE MAIN TREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Sep 7, 10:07 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1007 PM CDT SAT SEP 7 2013

SDZ003-080400-
CORSON-
907 PM MDT SAT SEP 7 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN CORSON
COUNTY UNTIL 1000 PM MDT...

AT 905 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THUNDER HAWK TO 13
MILES WEST OF SHAMBO RANCH TO 9 MILES NORTHWEST OF IRON LIGHTNING...
MOVING EAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE KELDRON...SHAMBO RANCH...
MORRISTOWN AND WATAUGA.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SATURDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA.

&&
Special weather statement, Sep 7, 11:17 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1117 PM CDT SAT SEP 7 2013

SDZ003-015-080515-
CORSON-DEWEY-
1017 PM MDT SAT SEP 7 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CORSON
AND NORTHWESTERN DEWEY COUNTIES UNTIL 1115 PM MDT...

AT 1013 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MCINTOSH TO 8 MILES
NORTH OF ISABEL TO THUNDER BUTTE...MOVING EAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE KLEIN RANCH...ISABEL...
WALKER...FIRESTEEL...BULLHEAD...GREEN GRASS...TIMBER LAKE...LITTLE
MOREAU REC AREA...MCLAUGHLIN...GLENCROSS...WHITE HORSE...TRAIL
CITY...MAHTO AND LITTLE EAGLE.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SATURDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA.

&&

TDK
Special weather statement, Sep 8, 12:31 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1231 AM CDT SUN SEP 8 2013

SDZ003-004-009-015-016-080630-
CAMPBELL-CORSON-DEWEY-POTTER-WALWORTH-
1131 PM MDT SAT SEP 7 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMPBELL...
EASTERN CORSON...NORTHEASTERN DEWEY...NORTHWESTERN POTTER AND
WALWORTH COUNTIES UNTIL 1230 AM MDT/130 AM CDT/...

AT 1131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
MCLAUGHLIN TO 7 MILES EAST OF TRAIL CITY TO LAPLANT...MOVING EAST AT
30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE PROMISE...LAPLANT...
WAKPALA...GRAND RIVER CASINO...INDIAN MEMORIAL REC AREA...MOBRIDGE...
KENEL...INDIAN CREEK REC AREA...BLACKFOOT...NEW EVERETS RESORT...
GLENHAM...SWIFTBIRD...SWAN CREEK REC AREA...POLLOCK...WHITLOCKS BAY
REC AREA...AKASKA...SELBY...MOUND CITY...HERREID...LAKE HIDDENWOOD
REC AREA...LOWRY AND JAVA.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:39 PM CDTSevere Thunderstorm WarningABRCorson, Dewey51 min
Sep 8, 1:32 AM CDTSevere Thunderstorm WarningABRCampbell28 min
Sep 8, 1:43 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth62 min
Sep 8, 10:29 AM CDTFlash Flood WatchABRCorson17 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.